Format

Send to

Choose Destination
Clin Neuropharmacol. 2016 Jan-Feb;39(1):53-4. doi: 10.1097/WNF.0000000000000118.

An Overlooked Victim of Cannabis: Losing Several Years of Well-being and Inches of Jejunum on the Way to Unravel Her Hyperemesis Enigma.

Author information

1
Evangelisches Krankenhaus Castrop-Rauxel, Academic Teaching Hospital of the University of Duisburg/Essen, Department of Psychiatry, Psychotherapy, and Psychosomatic Medicine, Castrop-Rauxel, Germany.

Abstract

A case report of a severe cannabis hyperemesis syndrome (CHS) is presented, which had worsened during dronabinol administration and was associated with intestinal dysmotility (pseudo-obstruction). Because dronabinol is an isomer of THC (delta-9-tetrahydrocannabinol), the main psychotropic constituent of cannabis, this case provides first direct clinical evidence on the key role of THC in the obscure pathogenesis of CHS. Another peculiarity of this case was that the patient had an odyssey of hospital stays with extensive workups before the patient herself found via Internet the right diagnosis for her cyclic vomiting and abdominal pain. This is typical for CHS, which is often overlooked because physicians refer to the widely known antiemetic properties of cannabis, for example, in cancer chemotherapy but were not always aware of a possible paradoxical emetic reaction of recreational cannabis use. Being pathognomonic of CHS, the patient became symptom-free while abstaining from her cannabis use, meanwhile being in her 12th month of controlled abstinence.

PMID:
26757305
DOI:
10.1097/WNF.0000000000000118
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center